South Carolina, 2021

Damaging Wind in South Carolina, June 7, 2021

June 7, 2021 · NWS CAE · 1 event in 1 county or zone

Upper trough axis west of the forecast area with southwesterly flow aloft. Moderate instability combining with weak upper shortwave resulted in scattered convection with pulse thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Upper trough axis west of the forecast area with southwesterly flow aloft. Moderate instability combining with weak upper shortwave resulted in scattered convection with pulse thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 7, 1:22 PM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 7, 1:22 PM EST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
222 PM EDT Mon Jun 7 2021

.SYNOPSIS...
A warm and moist air mass will reside over the region early this
week, with scattered to numerous afternoon and evening convection
expected. Rain chances will be a little lower mid week as the upper
ridge strengthens and deeper moisture shifts to the north. Troughing
will develop over the region late this week supporting higher PoPs
once again. Temperatures will be near to above normal.

&&

.NEAR TERM /THROUGH TONIGHT/...
A warm and very moist air mass typical of mid to late summer is in
place. The pattern features an upper ridge along the coast with an
upper trough over the central MS Valley. Deep southerly flow across
the region with PWAT values around 2 inches, which is about 150
percent of normal. There is also a short wave over GA that will
slowly cross the area through tonight. The airmass is
moderately unstable with lifted indices -5C to -6C and sfc based
CAPE around 3000 J/kg. This should support widespread showers
and thunderstorms this afternoon into early tonight. High
resolution models indicate scattered to numerous showers and
thunderstorms this afternoon, diminishing around midnight. Will
continue to carry likely pops and linger pops through the late
evening hours as the shortwave energy should help convection
persist past sunset. Wind shear is weak and the primary storm
mode will be multicell clusters with generally a low severe
threat. Heavy rain will be the main threat given such high PWAT
values and relatively slow storm motion.

Despite cloud cover, high temperatures will be in the in the
80s to low 90s. Lows overnight will be mild in the upper 60s to
low 70s.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
Models continue to remain in rather good agreement with the
overall pattern through Thursday night. Tuesday should start off
with a few showers moving through the area during the morning
hours as a weak shortwave moves through on the back of the upper
ridge axis. Most of this activity should be mostly in the form
of showers, then if any lingering activity lasts into the
afternoon we could see some thunderstorms develop. Biggest issue
remains the very high moisture content of the atmosphere, and
this will lead to periods of heavy rainfall, even in the
showers. The activity should be diminished by Tuesday evening,
with a few isolated showers still hanging on. Highs on Tuesday
remain slightly below normal, with readings in the lower to mid
80s. However the humidity will remain high through the day.
Overnight lows for Tuesday night will be back down into the
upper 60s.

For Wednesday and Thursday, the upper ridge axis remains just
east of the area, while the surface high is off the coast.
Plenty of moisture will remain across the region, so little
change from the usual Summertime pattern of afternoon and
evening showers and thunderstorms each day. This activity will
focus along the previous days localized convection boundaries,
and along the inland moving sea-breeze. Highs will be in the
upper 80s to low 90s with lows int he upper 60s to low 70s.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
By Friday, the global models show the upper low that has been
generally stalled west of the region beginning to move over top
of the ridge, helping to suppress the ridge further southward.
The main trough axis should move in on Saturday, and it could
push a weak front towards the area as it does. This pattern
would enhance thunderstorm potential and provide a high chance
of PoPs into the weekend. High temperatures won't change much
however with highs expected to be in the upper 80s to mid 90s.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Restrictions expected in numerous showers and thunderstorms this
afternoon into tonight, then low clouds/fog during the early morning
hours.

Shortwave energy on the eastern periphery of an upper trough over
the MS Valley will support widespread showers and thunderstorms this
afternoon into tonight, likely impacting all terminals. Convection
should diminish during the early morning hours with MVFR/IFR
conditions developing in fog/stratus. The chance for scattered
convection may linger overnight, though confidence is low that
it will affect the terminals. HREF indicated convection
coverage increasing again after 08/14z with primarily MVFR
cigs. South winds 5 to 10 knots outside of thunderstorms will
become light tonight.

EXTENDED AVIATION OUTLOOK...Restrictions possible in early
morning fog/stratus and in mainly diurnal afternoon convection
through Friday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 7, 2:50 AM EST, 12 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
350 AM EDT Mon Jun 7 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-080800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
350 AM EDT Mon Jun 7 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.
However, slow moving storms may pose a minor flooding threat due to
heavy rainfall, especially in areas that received significant rain
over the past couple of days.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 7, 3:02 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Columbia SC
402 PM EDT Mon Jun 7 2021

SCZ027-028-037-135-136-072030-
Central Orangeburg SC-Lexington SC-Calhoun SC-Richland SC-
Northwestern Orangeburg SC-
402 PM EDT Mon Jun 7 2021

...Strong Thunderstorms Will Impact Portions of north central Central
Orangeburg...southeastern Lexington...northwestern Calhoun...
southeastern Richland and northeastern Northwestern Orangeburg
Counties Until 430 PM EDT....

At 401 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 10 miles northwest of Orangeburg, moving north at
20 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Gaston, Sandy Run and Swansea.

This includes Interstate 26 between mile markers 125 and 139.

LAT...LON 3349 8094 3352 8108 3383 8112 3378 8081
TIME...MOT...LOC 2001Z 192DEG 16KT 3360 8100

awp
Special weather statement, Jun 7, 3:04 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Columbia SC
404 PM EDT Mon Jun 7 2021

SCZ020-021-072030-
Fairfield SC-Newberry SC-
404 PM EDT Mon Jun 7 2021

...Strong Thunderstorms Will Impact Portions of northwestern
Fairfield and northeastern Newberry Counties Until 430 PM EDT....

At 404 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Whitmire, or 11 miles north of Newberry,
moving northeast at 20 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Whitmire, Henderson Island, Enoree Ranger District Office, Maybington
Fire Station and US-176 and SC-34 Crossroads.

This includes Interstate 26 between mile markers 62 and 67.

LAT...LON 3455 8133 3430 8155 3441 8175 3444 8173
      3446 8169 3453 8164 3449 8157 3445 8154
      3449 8149 3449 8146 3450 8142 3457 8142
      3457 8138
TIME...MOT...LOC 2004Z 214DEG 16KT 3445 8163

awp

The radar

The Greer radar (KGSP), 70 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Newberry

When
June 7, 3:08 PM EST to 3:09 PM EST
Where
Newberry County, 0.25 mi ESE of Whitmire
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.499, -81.616

Photos of trees down near Central Ave in Whitmire. Time estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2021Every state in 2021This day in weather historyWarnings in South Carolina, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956678.